Missouri, 2003

Hail in Missouri, May 14 to 15, 2003

May 14 to 15, 2003 · NWS PAH · 8 events in 4 counties and zones

A couple of severe thunderstorms produced large hail for a long duration. The first severe storm moved southeast across Wayne and Stoddard Counties, producing hail up to golf-ball size near Dexter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of severe thunderstorms produced large hail for a long duration. The first severe storm moved southeast across Wayne and Stoddard Counties, producing hail up to golf-ball size near Dexter. The second severe storm tracked southeast from Marble Hill in Bollinger County to the Mississippi River south of Cairo, Illinois. This storm continued to produce large hail after crossing the river into western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 2:25 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, May 14, 2:25 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT WED MAY 14 2003

CURRENT FORECAST REMAINS IN GOOD SHAPE...SO ONLY MINOR TWEAKS
ANTICIPATED. PRIMARY FORECAST CONCERN REMAINS THE PERIODIC CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

MID-AFTERNOON TIME LAPSE OF AREA RADARS INDICATES VERY LITTLE IN THE
WAY OF PRECIPITATION ACROSS THE REGION TODAY. ONLY A FEW SHOWERS
WERE NOTED IN THE VICINITY OF THE LAKES REGION IN WESTERN
KENTUCKY...IN ADDITION TO A FEW SHOWERS IN SOUTHWEST INDIANA.

A WEAK WEATHER SYSTEM IS EXPECTED TO PROGRESS ACROSS THE REGION
TONIGHT...SO FEEL OBLIGED TO MAINTAIN SMALL CHANCE POPS. WILL ALSO
MAINTAIN SMALL CHANCE POPS ON THURSDAY...AT LEAST UNTIL A WEAK COLD
FRONT CLEARS THE REGION BY LATE AFTERNOON.

A BRIEF REPRIEVE FROM THE RAIN CHANCES WILL BE IN ORDER THURSDAY
NIGHT AND EARLY FRIDAY. ETA/GFS MODELS DISAGREE ON THE TRACK OF THE
NEXT SYSTEM AS IT HEADS EAST ACROSS THE PLAINS ON FRIDAY...WITH THE
GFS FARTHER NORTH THAN THE ETA AND NGM. EVEN THOUGH THE GFS SOLUTION
IS GENERALLY PREFERRED...QPF SEEMS SOMEWHAT OVERDONE. THUS...WILL
NOT INTRODUCE ANY PRECIPITATION TO THE FORECAST UNTIL FRIDAY
AFTERNOON.

SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGHOUT THE UPCOMING
WEEKEND AS A CUT-OFF UPPER-LEVEL LOW TRUDGES SLOWLY EAST ACROSS THE
REGION. A COMPARISON OF THE GFS AND ECMWF REVEALS A FAIRLY SIMILAR
SOLUTION THROUGH THE WEEKEND...WITH THE GFS A BIT FASTER IN SWEEPING
THE SYSTEM EAST OF THE REGION BY LATE SUNDAY. PREFER A COMPROMISE
FOR NOW.

NEXT WEEK SHOULD START OFF DRY IN THE PRESENCE OF A WEAK UPPER-LEVEL
RIDGE. WILL INTRODUCE A CHANCE OF PRECIPITATION TUESDAY NIGHT AND
WEDNESDAY MORNING AS THE NEXT FRONTAL SYSTEM SWEEPS ACROSS THE AREA.
PREFER A BLEND OF THE FWC/MAV GUIDANCE WITH A HEDGE TOWARD THE
WARMER FWC NUMBERS...INCLUDING FRIDAY WHICH FEATURES A 15 DEGREE
DIFFERENCE BETWEEN THE TWO.

.PAH...NONE.

RJP
Hazardous weather outlook, May 14, 7:28 PM CST, 1 hour 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT OVER PARTS OF
SOUTHEAST MISSOURI...PARTS OF WESTERN KENTUCKY AND ALL OF SOUTHERN
ILLINOIS. LARGE HAIL AND DAMAGING WINDS WILL BE MAIN HAZARD FROM ANY
SEVERE STORMS. THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ACROSS
THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF THUNDERSTORMS OVER THE REGION ON THURSDAY AND
THEN AGAIN FROM FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...ALONG AND NORTHWEST OF PIEDMONT MISSOURI TO PADUCAH
KENTUCKY TO MARION KENTUCKY TO MOUNT CARMEL ILLINOIS LINE...SHOULD
BE ALERT FOR THE POSSIBILITY OF HAIL OR DAMAGING WINDS FROM STORMS
THAT MAY DEVELOP OR MOVE INTO YOUR AREA.

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AS THUNDERSTORM DEVELOP
ALONG AN ADVANCING COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS MAY BECOME SEVERE.

DFS

The radar

The Paducah radar (KPAH), 102 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Wayne

When
May 14, 8:52 PM CST
Where
Wayne County, 2 mi E of Piedmont
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -89.917

Hail, Wayne

When
May 14, 9:45 PM CST
Where
Wayne County, Wappapello
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.917, -89.383

Hail, Stoddard

When
May 14, 10:09 PM CST to 10:15 PM CST
Where
Stoddard County, 3 mi WSW of Dexter
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -89.300

Hail ranged from dime size in Dexter to golf-ball size about 2.5 miles outside town.

Hail, Bollinger

When
May 14, 11:45 PM CST
Where
Bollinger County, Marble Hill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -90.683

Hail, Bollinger

When
May 15, 12:20 AM CST
Where
Bollinger County, 2 mi W of Glennon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -90.283

Hail, Stoddard

When
May 15, 12:20 AM CST
Where
Stoddard County, Advance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.783, -90.000

Hail, Mississippi

When
May 15, 1:11 AM CST
Where
Mississippi County, 3 mi E of Bertrand
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -89.967

Hail, Mississippi

When
May 15, 1:30 AM CST
Where
Mississippi County, 1 mi E of Anniston
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -89.967

Vehicle damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352123, 5352124, 5352125, 5351785, 5351786, 5351787, 5351788, 5351789.